Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

June 4, 2012St. Clair County, Alabama

NWS Birmingham, AL issued this special weather statement at Jun 4, 2012, 6:49 AM CDT for St. Clair County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2012, 6:49 AM CDT (11:49 UTC)
Expired
Jun 4, 2012, 7:30 AM CDT
In force
41 min
Issued by
NWS Birmingham, AL

County St. Clair County, AL

The radar

The Birmingham radar (KBMX), 78 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

113 
WWUS84 KBMX 041149
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
649 AM CDT MON JUN 4 2012

ALZ018-026-041230-
ETOWAH AL-ST. CLAIR AL-
649 AM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. CLAIR AND WESTERN ETOWAH
COUNTIES UNTIL 730 AM CDT...

AT 645 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WALNUT GROVE TO DALLAS TO
CARDIFF...AND MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SPRINGVILLE...
  ODENVILLE...
  GADSDEN...
  RAINBOW CITY...
  MOODY...


&&

LAT...LON 3391 8590 3392 8597 3384 8607 3377 8605
      3367 8615 3369 8621 3363 8616 3359 8622
      3354 8619 3339 8638 3350 8638 3350 8648
      3355 8648 3356 8655 3372 8652 3380 8658
      3382 8643 3388 8634 3405 8633 3418 8621
TIME...MOT...LOC 1150Z 303DEG 37KT 3403 8625 3377 8659
          3365 8686

$$

75

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 4, 6:22 AM CDT, 27 minutes earlier.

Area forecast discussion, Jun 4, 6:22 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 AM CDT MON JUN 4 2012

.UPDATE...
FOR 12Z AVIATION.

&&

.DISCUSSION...

THE MODEL SUITE DISPLAYS GOOD SYNOPTIC PATTERN AGREEMENT THROUGH THE
WEEK...WHICH BECOMES MORE AMPLIFIED AND BLOCKY. STRONG UPPER LOW
SEEN ON LATEST WATER VAPOR NEARING THE WEST COAST WHILE ANOTHER LOW
WAS NEAR NEW ENGLAND. THE UPPER RIDGE BETWEEN THESE FEATURES WAS
CENTERED OVER THE INTERMOUNTAIN WEST AND WILL GRADUALLY SLIDE INTO
THE PLAINS. EVEN WITH THIS RELATIVE AGREEMENT...THAT IS REALLY ONLY
PART OF THE COMPLEX PICTURE CONCERNING SENSIBLE WEATHER.

MESOSCALE FEATURES AND BOUNDARIES ARE PRESENT SEEMINGLY ALL OVER
THE SOUTHEAST AND LOWER MISSISSIPPI VALLEY. THEREFORE...PLACEMENT
AND TIMING OF THUNDERSTORM ACTIVITY WILL BE PROBLEMATIC. SMALL
ORGANIZED LINE MOVED THROUGH THIS AFTERNOON PRODUCING DAMAGING
WINDS AND HAIL. THIS FEATURE LEFT A BOUNDARY ACROSS PARTS OF WEST
CENTRAL AND SOUTH CENTRAL ALABAMA. THE NEXT LARGER MCS OVERNIGHT
PRODUCED DAMAGING WINDS AND HAIL BUT GENERALLY REMAINED NORTH OF
CENTRAL ALABAMA...BUT PUSHED AN OUTFLOW INTO WEST CENTRAL AND SOUTH
CENTRAL AREAS. UPSTREAM MCS OVER OKLAHOMA WILL SLOWLY PROGRESS SOUTH
AND EAST BUT MAY NOT HAVE ANY DIRECT INFLUENCE HERE. THE
THUNDERSTORMS DEVELOPING BETWEEN THE MCS'S HAS PICKED UP IN COVERAGE
AND INTENSITY THE PAST HOUR OR SO...WITH THE COLD POOL SEEMINGLY
CONSOLIDATING AND ALLOWING STORMS T0 INTENSIFY. CORFIDI VECTORS WORK
THIS ACTIVITY SOUTHEASTWARD. THEREFORE...THERE WILL BE A CHANCE OF
SOME SEVERE THUNDERSTORMS TODAY GENERALLY FROM BOUNDARY
INTERACTION...DIFFERENTIAL HEATING AND ANY UPSTREAM COLD POOL
INFLUENCE THAT MOVES INTO THE AREA. ALL MODELS INDICATE AMPLE
INSTABILITY DEVELOPING BY THIS AFTERNOON. WILL ADJUST POPS A BIT
SOUTHWARD AND WILL CONTINUE THE THREAT OF DAMAGING WINDS AND LARGE
HAIL. ANOTHER MID/UPPER LEVEL TROUGH MOVES BY OVERNIGHT. THIS COULD
BRING ANOTHER ROUND OF THUNDERSTORMS BUT WILL BE HIGHLY DEPENDENT ON
WHAT HAPPENS BETWEEN NOW AND THEN. WILL GO WITH LIKELY POPS FOR A
BETTER PART OF THE NORTHERN TWO THIRDS OF THE AREA. THIS SECONDARY
TROUGH PUSHES A COLD FRONT INTO AND THROUGH THE AREA TUESDAY AND
TUESDAY EVENING. THEREFORE WILL KEEP POPS IN THE HIGH CHANCE VALUES
NEAR AND SOUTH OF THE FRONT. INSTABILITIES WILL REMAIN HIGH AND SOME
STRONG TO SEVERE STORMS MAY DEVELOP NEAR THE FRONT...WITH THE
THREAT OF DAMAGING WINDS AND LARGE HAIL.

MEDIUM RANGE MODELS ARE IN A BIT BETTER AGREEMENT THIS RUN AS TO
WHEN THE FRONT SINKS FAR ENOUGH SOUTHWARD TO REMOVE POPS. THE MODEL
SUITE CONSENSUS MATCHES THE CURRENT FORECAST AND WILL MAKE LITTLE
ADJUSTMENT WEDNESDAY AND BEYOND IN THE POP DEPARTMENT.

IN THE EXTENDED...THE ONLY TRICKY FEATURE WILL BE THE CUT-OFF
ENERGY THAT VERY SLOWLY DRIFTS TOWARD CENTRAL ALABAMA. IT APPEARS
IT WILL HOLD OFF UNTIL AFTER VERY LATE INTO THE WEEKEND OR EARLY
NEXT WEEK.  HIGH AND LOW TEMPERATURES COOL OFF SOMEWHAT AND DO NOT
REALLY REBOUND UNTIL THIS WEEKEND.

75

&&

.AVIATION...
12Z TAF DISCUSSION.

MOSTLY VFR CONDITIONS THROUGH THE TAF CYCLE.  THE BIGGEST CHALLENGE
TODAY IS THE TIMING OF MULTIPLE DIFFERENT COMPLEXES OF
THUNDERSTORMS.  HAVE TRIED TO TIME THINGS OUT WITH VCTS AND LATER
AMENDMENTS.  WINDS WILL BE LIGHT AND VARIABLE OUTSIDE ANY CONVECTION
THAT MOVES OVER A TERMINAL.  VIS COULD DROP IF HEAVIER RAINS PASS
OVER A TERMINAL AS WELL.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

75/27
Hazardous weather outlook, Jun 4, 6:17 AM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 AM CDT MON JUN 4 2012

ALZ011>015-017>050-051130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
617 AM CDT MON JUN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS THREATS TODAY AND TONIGHT INCLUDE DAMAGING WINDS...LARGE
HAIL...AND LOCALLY HEAVY RAINFALL. THE CHANCE FOR TORNADO DEVELOPMENT
IS LOW.

A THREAT OF SEVERE WEATHER WILL CONTINUE THIS MORNING FOR AREAS GENERALLY
NEAR AND NORTH OF A LINE FROM CARROLLTON...TO CLANTON...TO
LAFAYETTE.

BY MONDAY AFTERNOON AND INTO THE EVENING HOURS...THE HAZARDOUS
THREAT EXPANDS SLIGHTLY SOUTH AND WEST...BUT STRONG TO SEVERE
STORMS ARE POSSIBLE ALMOST ANYWHERE AND WILL BE INFLUENCED BY THE
MORNING ACTIVITY...STAY TUNED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE THREAT FOR HAZARDOUS WEATHER PUSHES SLIGHTLY SOUTHWARD AGAIN ON
TUESDAY. DAMAGING WINDS AND LARGE HAIL WILL CONTINUE TO BE THE
MAIN THREATS. THE THREAT APPEARS LIMITED TO AREAS SOUTH OF
INTERSTATE 20.

A SMALL CHANCE OF STRONG TO SEVERE STORMS EXIST ON WEDNESDAY ALSO.
A COLD FRONT WILL SLOWLY MOVE THROUGH CENTRAL ALABAMA
TUESDAY...BECOMING NEAR SOUTH CENTRAL ALABAMA WEDNESDAY. THE THREAT
APPEARS LIMITED TO AREAS SOUTH OF THE HIGHWAY 80...INTERSTATE 85
CORRIDOR. THE THREATS REMAIN DAMAGING WINDS AND LARGE HAIL.

THIS PATTERN OF ACTIVE WEATHER IS DEPENDENT ON A NUMBER OF
FACTORS...SO TIMING AND LOCATION COULD CHANGE PERIODICALLY. CHECK BACK
FREQUENTLY FOR THE LATEST INFORMATION ON THE SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
PERIODICALLY THROUGH WEDNESDAY.

75

In the hours before

Special weather statement, Jun 4, 12:57 AM CDT, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1257 AM CDT MON JUN 4 2012

ALZ011>015-040645-
FAYETTE AL-LAMAR AL-MARION AL-WALKER AL-WINSTON AL-
1257 AM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...WALKER...SOUTHERN
MARION...LAMAR AND FAYETTE COUNTIES UNTIL 145 AM CDT...

AT 1257 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
HARTSELLE TO ADDISON TO LYNN TO 7 MILES SOUTHWEST OF BRINN TO 6 MILES
EAST OF NEW SALEM...AND MOVING SOUTH AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ARLEY...
  WINFIELD...
  CARBON HILL...
  SULLIGENT...
  JASPER...

&&

LAT...LON 3416 8820 3416 8760 3425 8727 3431 8720
      3430 8711 3400 8711 3398 8714 3390 8708
      3389 8701 3386 8697 3381 8695 3377 8702
      3366 8706 3361 8718 3357 8721 3361 8759
      3356 8788 3358 8828
TIME...MOT...LOC 0557Z 349DEG 28KT 3434 8702 3414 8721
          3405 8754 3406 8786 3412 8824

27
Special weather statement, Jun 4, 5:42 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 AM CDT MON JUN 4 2012

ALZ011>015-041130-
FAYETTE AL-LAMAR AL-MARION AL-WALKER AL-WINSTON AL-
542 AM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...WALKER...SOUTHERN
MARION...LAMAR AND FAYETTE COUNTIES UNTIL 630 AM CDT...

AT 540 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF NEEDMORE
TO 6 MILES NORTHWEST OF BRILLIANT TO DETROIT...AND MOVING SOUTHEAST
AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SULLIGENT...
  LYNN...
  WINFIELD...
  VERNON...
  CARBON HILL...

&&

LAT...LON 3404 8822 3411 8794 3428 8742 3390 8708
      3390 8709 3390 8707 3381 8695 3379 8697
      3366 8735 3355 8821 3373 8826
TIME...MOT...LOC 1042Z 312DEG 36KT 3415 8754 3404 8785
          3397 8816

27
Special weather statement, Jun 4, 6:28 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
628 AM CDT MON JUN 4 2012

ALZ012-013-015-017-022>024-041215-
BLOUNT AL-FAYETTE AL-JEFFERSON AL-LAMAR AL-PICKENS AL-TUSCALOOSA
AL-WALKER AL-
628 AM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR WALKER...NORTHERN TUSCALOOSA...
NORTHERN PICKENS...LAMAR...JEFFERSON...FAYETTE AND SOUTHWESTERN
BLOUNT COUNTIES UNTIL 715 AM CDT...

AT 628 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
ARKADELPHIA TO 6 MILES SOUTH OF CARBON HILL TO LAMAR COUNTY
AIRPORT...AND MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CORDOVA...
  MILLPORT...
  SUMITON...
  DORA...
  FAYETTE...

&&

LAT...LON 3391 8823 3386 8761 3396 8711 3390 8708
      3387 8696 3394 8688 3396 8680 3404 8672
      3382 8643 3380 8658 3377 8658 3376 8654
      3366 8653 3357 8659 3341 8702 3347 8829
TIME...MOT...LOC 1128Z 312DEG 36KT 3388 8687 3373 8744
          3377 8798

27
Local storm report, Jun 4, 6:42 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
642 AM CDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     TSTM WND DMG     4 N SNEAD               34.18N 86.40W
06/04/2012                   BLOUNT             AL   EMERGENCY MNGR

            TREE DOWN AND BLOCKING COUNTY ROAD 21 AT MOMON ROAD.

&&
Special weather statement, Jun 4, 6:49 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
649 AM CDT MON JUN 4 2012

ALZ018-026-041230-
ETOWAH AL-ST. CLAIR AL-
649 AM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. CLAIR AND WESTERN ETOWAH
COUNTIES UNTIL 730 AM CDT...

AT 645 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WALNUT GROVE TO DALLAS TO
CARDIFF...AND MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SPRINGVILLE...
  ODENVILLE...
  GADSDEN...
  RAINBOW CITY...
  MOODY...

&&

LAT...LON 3391 8590 3392 8597 3384 8607 3377 8605
      3367 8615 3369 8621 3363 8616 3359 8622
      3354 8619 3339 8638 3350 8638 3350 8648
      3355 8648 3356 8655 3372 8652 3380 8658
      3382 8643 3388 8634 3405 8633 3418 8621
TIME...MOT...LOC 1150Z 303DEG 37KT 3403 8625 3377 8659
          3365 8686

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:15 AM CDTSpecial Weather StatementBMXMarion, Winston45 min
Jun 4, 12:39 AM CDTSpecial Weather StatementBMXCherokee, Etowah51 min
Jun 4, 12:57 AM CDTSpecial Weather StatementBMXFayette, Lamar, Marion, Walker, Winston48 min
Jun 4, 5:00 AM CDTSevere Thunderstorm WarningBMXMarion45 min
Jun 4, 5:42 AM CDTSpecial Weather StatementBMXFayette, Lamar, Walker, Winston48 min
Jun 4, 6:28 AM CDTSpecial Weather StatementBMXFayette, Jefferson, Lamar, Walker47 min
Jun 4, 7:12 AM CDTSpecial Weather StatementBMXClay, Pickens, Shelby, Talladega, Tuscaloosa48 min
Jun 4, 7:15 AM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Tuscaloosa29 min
Jun 4, 7:32 AM CDTSpecial Weather StatementBMXCalhoun, Clay, Cleburne58 min
Jun 4, 7:51 AM CDTSpecial Weather StatementBMXBibb, Chilton39 min
Jun 4, 7:56 AM CDTSpecial Weather StatementBMXCoosa, Randolph, Tallapoosa64 min
Jun 4, 8:22 AM CDTSpecial Weather StatementBMXChambers38 min
Jun 4, 8:25 AM CDTSpecial Weather StatementBMXAutauga, Elmore65 min
Jun 4, 8:27 AM CDTSpecial Weather StatementBMXChilton18 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.